Oklahoma, 2010

Hail and Damaging Wind in Oklahoma, April 6, 2010

April 6, 2010 · NWS OUN · 20 events in 10 counties and zones

Two boundaries moved into/toward Oklahoma during the day on the 6th. A dry line moved slowly east into parts of central Oklahoma, and a cold front moved south out of Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Two boundaries moved into/toward Oklahoma during the day on the 6th. A dry line moved slowly east into parts of central Oklahoma, and a cold front moved south out of Kansas. A strong cap was in place for much of the day, and any attempt for thunderstorm development failed into later in the evening. The cold front began to overtake the dry line from north to south after dark. This combined with a weakening cap allowed for thunderstorms to develop from parts of north central Oklahoma into southern Oklahoma. The thunderstorms became severe with marginally severe hail and heavy rain reported. The hail size occasionally grew as large as golf-ball size, but hail sizes averaged quarter to half-dollar size. The storms moved into southeast Oklahoma shortly after midnight, but the severe thunderstorm threat had ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 6, 5:27 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 6, 5:27 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT TUE APR 6 2010

.AVIATION...
AROUND 6 PM...A DRYLINE WAS LOCATED ALONG A CHEROKEE TO GEARY
AND FREDERICK LINE. A PACIFIC COLD FRONT WILL OVERTAKE THE
DRYLINE THIS EVENING WHICH WILL PUSH BETTER SURFACE MOISTURE EAST
OF ALL TAF SITES BY 6-7Z. WILL ONLY MENTION THUNDER IN PNC TAF FOR
A FEW HOURS THIS EVENING AS SOME BACK BUILDING OF CONVECTION
IN KANSAS MAY OCCUR.  WINDS WILL SHIFT MORE TO A NORTHWEST DIRECTION
AS CONTINENTAL FRONT MOVES SOUTH FROM KANSAS THIS EVENING AND
OVERNIGHT. BETTER CHANCE FOR VFR CEILINGS ACROSS NORHTHERN HALF
OF OKLAHOMA WEDNESDAY AS UPPER TROUGH MOVES SOUTHEAST ACROSS THE
SOUTHERN PLAINS.

&&

.PREV DISCUSSION... /ISSUED 209 PM CDT TUE APR 6 2010/

DISCUSSION...
DRYLINE CONTINUES TO MOVE EAST ACROSS THE FA EARLY THIS AFTERNOON.
WITH A FAIRLY STRONG CAP IN PLACE OVER THE AREA... THUNDERSTORM
DEVELOPMENT CHANCES WILL BE DELAYED TO LATE THIS AFTERNOON/EARLY
EVENING WHEN COOLER MID-LEVEL TEMPERATURES MOVE INTO THE REGION. A
COLD FRONT WILL OVERTAKE THE DRYLINE AND MOVE ACROSS THE AREA
TONIGHT/WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG
THE DRYLINE/COLD FRONT TONIGHT. WIND SHEAR AND INSTABILITY WILL BE
SUFFICIENT FOR A FEW OF THE STORMS TO BECOME SEVERE. MEANWHILE...
THE DRY AIR AND STRONG WEST WINDS BEHIND THE DRYLINE WILL CONTINUE
TO ELEVATE THE WILDFIRE POTENTIAL THROUGHOUT THE REST OF THIS
AFTERNOON. WILL KEEP THE RED FLAG WARNING ACROSS WESTERN PORTIONS
OF THE CWA INTO EARLY THIS EVENING. EVEN THOUGH THE WINDS ARE
SOMEWHAT MARGINAL WILL ALSO CONTINUE WITH THE WIND ADVISORY ACROSS
THE AREA THROUGH THIS AFTERNOON.

BREEZY NORTHWEST WINDS WILL DEVELOP DURING THE DAY WEDNESDAY. A
WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF THE FA TOMORROW BUT
WILL HOLD OFF FOR NOW AND LET LATER SHIFTS DECIDE.TEMPERATURES WILL
BE COOLER WEDNESDAY AND THURSDAY WITH HIGHS MAINLY IN THE 60S.
TEMPERATURES MAY DROP NEAR TO BELOW FREEZING IN NORTHWEST PORTIONS
OF THE FA BY THURSDAY MORNING. TEMPERATURES WILL BEGIN TO WARM
BACK UP THROUGH THE WEEKEND. LOW LEVEL MOISTURE WILL ALSO RETURN
OVER THE WEEKEND ON SOUTHERLY SFC WINDS AHEAD OF THE NEXT STORM
SYSTEM. THIS STORM SYSTEM WILL AFFECT THE REGION EARLY NEXT WEEK
BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  44  66  37  65 /  30  10  10   0
HOBART OK         41  63  34  64 /  10   0  10   0
WICHITA FALLS TX  47  66  38  67 /  10   0  10   0
GAGE OK           38  60  27  65 /  10  10  10   0
PONCA CITY OK     43  62  35  64 /  30  10  10   0
DURANT OK         56  69  41  65 /  40  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ004>048-050>052.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>006-
     009>011-014>017-021>023-033>038.

TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ083>090.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

&&
Hazardous weather outlook, Apr 6, 1:52 PM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT TUE APR 6 2010

OKZ004>048-050>052-TXZ083>090-071000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
252 PM CDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PART OF CENTRAL AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE EXTENDING FROM WAKITA TO WATONGA TO
WAURIKA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL 3 AM.

IMPACTS...
DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL OVER 2
INCHES IN DIAMETER.

DAMAGING WIND GUSTS TO 70 MPH.

TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL 3 AM.

DISCUSSION...
WHILE AN UPPER LEVEL TROUGH MOVES EAST FROM THE CENTRAL ROCKIES...A
SURFACE LOW WILL MOVE ACROSS KANSAS BRINGING A DRY LINE INTO
OKLAHOMA AND WESTERN NORTH TEXAS. ISOLATED THUNDERSTORMS ARE
EXPECTED IN NORTHERN OKLAHOMA NEAR THE DRYLINE LATE IN THE AFTERNOON.
THROUGH THE EVENING TEMPERATURES ALOFT WILL COOL...DESTABILIZING THE
ATMOSPHERE MORE. INSTABILITY AND STRONG DEEP LAYER SHEAR WILL BE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS INCLUDING
SUPERCELLS. THUNDERSTORMS WILL BE FEW INITIALLY BUT WILL INCREASE IN
NUMBER WHEN A COLD FRONT ACCELERATES  INTO THE DRYLINE AND BOTH THEN
MOVE THROUGH CENTRAL AND SOUTHEAST OKLAHOMA TONIGHT. VERY LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREATS. TORNADOES WILL BE
POSSIBLE. THE SEVERE WEATHER THREAT WILL END EARLY WEDNESDAY WHEN
THE FRONT MOVES AWAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
A WIND ADVISORY IS EFFECTIVE FOR SOUTH OR SOUTHWEST WIND 30 TO 35
MPH. A RED FLAG WARNING IS EFFECTIVE THIS AFTERNOON FOR THE WESTERN
THIRD OF OKLAHOMA AND ADJACENT PARTS OF TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE MONDAY.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Apr 6, 7:52 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT TUE APR 6 2010

OKZ019-020-070215-
LOGAN OK-PAYNE OK-
852 PM CDT TUE APR 6 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN AND PAYNE COUNTIES.

AT 853 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF MULHALL...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3624 9681 3617 9681 3591 9753 3607 9763
      3617 9722 3617 9715 3619 9715 3626 9692
      3626 9683
Special weather statement, Apr 6, 8:11 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
911 PM CDT TUE APR 6 2010

OKZ018-024-070230-
KINGFISHER OK-CANADIAN OK-
911 PM CDT TUE APR 6 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND KINGFISHER
COUNTIES.

AT 911 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF CASHION...MOVING EAST AT 30 MPH.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3606 9768 3573 9767 3551 9767 3559 9799

The radar

The Norman radar (KTLX), 76 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
April 6, 8:35 PM CST
Where
Logan County, 3 mi NE of Crescent
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.981, -97.562

Hail, Canadian

When
April 6, 8:40 PM CST
Where
Canadian County, Piedmont
Measured
0.88 in hail
Reported by
Public
Coordinates
35.640, -97.750

Hail, Noble

When
April 6, 8:42 PM CST
Where
Noble County, 6 mi SE of Red Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.399, -97.104

Hail, Logan

When
April 6, 8:45 PM CST
Where
Logan County, 3 mi NW of Guthrie
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.911, -97.458

Hail, Logan

When
April 6, 8:45 PM CST
Where
Logan County, 3 mi SW of Mulhall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.029, -97.438

Hail, Logan

When
April 6, 8:59 PM CST
Where
Logan County, 1 mi S of Guthrie
Measured
1.75 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.865, -97.420

The hail cracked the windshield of a fire truck. Monetary damages were estimated.

Hail, Payne

When
April 6, 9:08 PM CST
Where
Payne County, Lake Carl Blackwell Dam
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.140, -97.190

Hail, Logan

When
April 6, 9:09 PM CST
Where
Logan County, 4 mi SE of Guthrie
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.839, -97.370

Hail, McClain

When
April 6, 9:20 PM CST
Where
McClain County, 2.76 mi N of Goldsby
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.190, -97.480

Hail, McClain

When
April 6, 9:22 PM CST
Where
McClain County, Blanchard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.140, -97.660

Hail, Logan

When
April 6, 9:25 PM CST
Where
Logan County, Meridian
Measured
1 in hail
Reported by
Public
Coordinates
35.840, -97.250

Hail, Cleveland

When
April 6, 9:33 PM CST
Where
Cleveland County, 3 mi W of Norman
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.220, -97.493

Hail, Cleveland

When
April 6, 9:38 PM CST
Where
Cleveland County, 1 mi N of Norman
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.234, -97.440

Hail, Stephens

When
April 6, 9:53 PM CST
Where
Stephens County, 3 mi S of Corum
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.317, -98.100

The report was relayed by KSWO-7 in Lawton.

Hail, Cleveland

When
April 6, 9:58 PM CST
Where
Cleveland County, 4 mi NNE of Noble
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.194, -97.363

Wind gusts to 50 mph were also reported at this location.

Hail, Stephens

When
April 6, 10:22 PM CST
Where
Stephens County, Velma
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.460, -97.670

Hail, Jefferson

When
April 6, 10:35 PM CST
Where
Jefferson County, Waurika
Measured
0.88 in hail
Reported by
Public
Coordinates
34.170, -98.000

Thunderstorm Wind, Pottawatomie

When
April 6, 10:40 PM CST
Where
Pottawatomie County, Tecumseh
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.260, -96.940

Brief power outages were reported throughout town.

Hail, Seminole

When
April 6, 10:55 PM CST
Where
Seminole County, 3 mi NW of Seminole
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.261, -96.718

A wind gust of 50 mph accompanied the hail.

Hail, Stephens

When
April 6, 11:10 PM CST
Where
Stephens County, 1.04 mi NW of Sunray
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.431, -97.973

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215648, 215649, 215650, 215651, 215652, 215653, 215654, 215655, 224363, 215656, 215657, 224364, 215658, 215659, 224365, 215660, 224366, 215662, 215663, 215661.